Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Should a 93 year old healthy woman continue to take cholesterol medication?

Should a 93 year old healthy woman continue to take cholesterol medication and a baby aspirin per day if her vital signs and blood work are all good? I am asking because she is starting to have dizzy spells and her CT scan was good. She is allergic to most medications. My sister and I believe she may have a better quality of life if she stopped taking the meds. 

submitted by Jan from Berlin, Maryland on 11/28/2011

Answer:

by Texas Heart Institute cardiologist, Michael J. Mihalick, MD  

Michael J. Mihalick, MDDear Jan:  Your question is a good one. The benefit of statin drugs has been proven at all ages tested, but the data in individuals over 85 is limited. I frequently stop this medication in my patients who are greater than 80 years old if they complain of muscular symptoms and weakness, since treatment has limited usefulness and can be responsible for or contributing to the patient's disability. If another illness is present which can cause these symptoms, I stop the statin to avoid confusing the issue. On the other hand, if an individual's life expectancy is greater than 5 years and if they have been asymptomatic on a statin for many years, continuing the drug could be theoretically beneficial. However, most high risk individuals that have hyperlipidemia have been 'weeded out' by the time they reach their 80s. I would be unlikely to initiate statin treatment at this age.

To be more specific: If your mother has been on chronic statin therapy for good indications, I would stop the drug for a month to see if the symptoms resolved. If they do, I would restart the statin to see if the symptoms returned. If your mother's symptoms don't improve off the drug, then the statin is probably not the culprit. Re-starting it would then depend on the factors discussed above. Sincerely.  

See also on this site:       

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated December 2011
Top  

If you need information about keeping your heart healthy, e-mail the
Heart Information Center or call 1-800-292-2221.
 (Outside the U.S., call 1-832-355-6536.)

Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14